19th Capitolfest starts Aug. 12
Rome’s Capitol Theatre, 222 W. Dominick St., will present the 19th edition of its annual Capitolfest film festival from Friday, Aug. 12, through Sunday, Aug. 14.
19th Capitolfest starts Aug. 12
ROME — Rome’s Capitol Theatre, 222 W. Dominick St., will present the 19th edition of its annual Capitolfest film festival from Friday, Aug. 12, through Sunday, Aug. 14.
The weekend of movies will offer titles originally released between 1915 and 1945. During the three days there will be 18 feature films and 19 short subjects shown, most of them via 35mm film, and all of them projected onto the theater’s 20-foot high screen.
Each year Capitolfest highlights the work of one “Tribute Star,” and this year leading man and character actor Robert Armstrong (1890-1973) was chosen. Six features with Armstrong as leading man or in a supporting role will be seen, including one of his first starring features, the 1928 silent comedy, “Celebrity,” and the movie that contains his signature role of Carl Denham, 1933’s “King Kong.”
Other movies shown as part of this year’s Capitolfest will include the silents “Penrod and Sam” (1923) from Booth Tarkington’s comic novel; Cecil B. DeMille’s wartime drama, “Till I Come Back to You” (1918); the farce comedy, “The Poor Nut” (1927) with Jack Mulhall and Jean Arthur; the cross-county race thriller “The Roaring Road” (1919) starring teens’ matinee idol Wallace Reid; and the action-packed tribute to the fire departments of America, “The Fire Brigade” (1926).
Among the talkies shown will be the madcap comedy, “Nobody’s” (1936) with Edward Everett Horton; the controversial birth-control drama “Seed” (1931) with John Boles and (in her second screen appearance) Bette Davis; the marital comedy “The First Year” (1932) with Janet Gaynor and Charles Farrell; and the risqué “pre-code” musical “Moonlight and Pretzels” (1933) directed by legendary cinematographer Carl Freund.
Among the short subjects to be shown will be a series of early Walt Disney animated films — including his first, released in 1921 — in recent restorations from the Museum of Modern Art in New York City, and cartoons from the Fleischer Brothers studio, including some with Ko-Ko the Clown, Bimbo, and Betty Boop, which will be shown in new restorations that will be shown for the first time in public at this year’s Capitolfest.
About 70% of the films shown at Capitolfest are from the talkie era, and the silents will feature live musical accompaniment by David Peckham of Horseheads, Dr. Philip C. Carli of Rochester, and Don Kinnier of Philadelphia, Pa., making his Capitol debut on the theater’s 1928 Möller theater organ.
George Willeman, Nitrate Vaults Film Manager from the Library of Congress Motion Picture Archives in Washington, D.C. will be on hand to introduce some of the films loaned to Capitolfest from that institution, and Melanie Wyler, daughter of Academy Award winning director William Wyler, will introduce her father’s 1934 film, Glamour, on Saturday afternoon.
There will also be a dealer’s room open throughout the weekend starting at 9 a.m. each day, in which movie memorabilia, DVDs, and books will be sold. A Capitolfest mixer will take place on Thursday.
The 2021 Capitolfest hosted attendees from 29 different U.S. states and parts of Canada, and patrons from all over the world are typically in attendance.
“Last year seemed to be the ‘back from COVID’ year, as attendance took a substantial jump over the previous show,” Capitol Executive Director Art Pierce said. “Registrations have been good this year to this point. Hopefully our Canadian friends will start to come back this year — they couldn’t come last year without a great deal of effort because of the restrictions.”
He said, “I know there are numerous sign-ups from the West Coast already, especially from the Los Angeles and San Francisco areas. Every year New York City provides us with the most audience members, and I don’t expect it to be any different this year.”
Tickets for the festival range from $20 to $75, and may be purchased for all three days, any two days, single days, or individual “sessions” consisting of a double feature and short subjects. Additional information and a complete schedule may be found online at www.romecapitol.com/capitolfest, or by calling 315-337-6277.
Capitolfest 19 schedule
(all movies shown via 35mm film unless otherwise noted; silent movies as indicated include accompaniment on theater organ or piano)
Friday, Aug. 12
Session No. 1 Silent movie accompaniment by David Peckham (organ)
9:20 a.m. “Ko-Ko’s Earth Control” (Fleischer/Paramount, 1928) D: Dave Fleischer, Max Fleischer, silent (digital) (7 min.)
9:30 a.m. “Penrod and Sam” (J.K. McDonald, 1923) D: William Beaudine; Ben Alexander, Joe Butterworth, M. Philbin, silent (digital) (85 min.)
11 a.m. “Woman Trap” (Paramount, 1929) D: William A. Wellman; Hal Skelly, Chester Morris, Evelyn Brent, W.B. Davidson (82 min.)
12:25 p.m. Intermission
12:40 p.m. “Ex-Bad Boy” (Universal, 1931) D: Vin Moore; Robert Armstrong, Jean Arthur, Jason Robards, Sr., Spencer Charters (76 min.)
2 p.m. Extended Intermission
Session No. 2
2:45 p.m. “The College Coquette” (Columbia, 1929) D: George Archainbaud; Ruth Taylor, Wm. Collier, Jr., Jobyna Ralston (68 min.)
3:55 p.m. Intermission
4:10 p.m. “The Cobweb Hotel” (Fleischer/Paramount, 1936) D: Dave Fleischer, Dave Tendlar; voices: M. Questel, Jack Mercer (digital) (7 min.)
4:20 p.m. “Nobody’s Fool” (Universal, 1936) D: Arthur Greville Collins; Edward Everett Horton, Glenda Farrell, C. Romero, W. Hymer (75 min.)
5:35 p.m. Dinner break
Session No. 3 Silent movie accompaniment by David Peckham (organ)
7:25 p.m. “The Portrait in the Attic” (Edison, 1915) D: John H. Collins; Viola Dana, William Bechtel, Miriam Nesbitt, silent (digital) (11 min.)
7:40 p.m. “Till I Come Back to You” (Famous-Players, 1918) D: Cecil B. DeMille; Bryant Washburn, Florence Vidor, silent (digital) (70 min.)
8:50 p.m. Intermission
9:05 p.m. “King Kong” (RKO, 1933) D: M.C. Cooper, E.B. Schoedsack; Fay Wray, Robert Armstrong, B. Cabot, F. Reicher (digital) (100 min.)
Saturday, Aug. 13
Session No. 4 Silent movie accompaniment by Dr. Philip C. Carli (organ)
9:30 a.m. “Barnacle Bill” (Fleischer/Paramount, 1930) D: Dave Fleischer, Rudy Zamora; voices: Ann Little, Billy Murray (digital) (7 min.)
9:38 a.m. “Mysterious Mose” (Fleischer/Paramount, 1930) D: Dave Fleischer, Wm. Bowsky; voices: Marjorie Hines, Billy Murray (digital) (7 min.)
9:45 a.m. “Seed” (Universal, 1931) D: John M. Stahl; John Boles, Genevieve Tobin, Lois Wilson, Raymond Hackett, Bette Davis, Z. Pitts (96 min)
11:20 a.m. Intermission
11:40 a.m. “Newman Laugh-O-Grams” (Laugh-O-Gram Films, 1921) D: Walt Disney; Walt Disney, silent (3 min.)
11:45 a.m. “Little Red Riding Hood” (Laugh-O-Gram Films, 1922) D: Walt Disney (animated), silent (6 min.)
11:52 a.m. “Wet and Warmer” (Henry Lehrman) D: H. Lehrman; Heine Conklin, Albert Ray, Charlotte Dawn, Virginia Rappé, silent (20 min.)
12:15 p.m. “Celebrity” (Pathé, 1928) D: Tay Garnett; Robert Armstrong, Lina Basquette, Clyde Cook, Dot Farley, silent (65 min.)
1:20 p.m. Lunch break
Session No. 5 Silent movie accompaniment by Dr. Philip C. Carli (organ/piano)
2:20 p.m. Eric Grayson presentation on “The King of the Kongo” (1929 Mascot serial) (20 min.)
2:40 p.m. “Somewhere in Dreamland” (Fleischer/Paramount, 1936) D: Dave Fleischer, Seymour Kneitel (digital) (7 min.)
2:50 p.m. “Glamour” (Universal, 1934) D: William Wyler; Constance Cummings, Paul Lukas, Philip Reed, Joseph Cawthorn (74 min.)
4:05 p.m. Intermission
4:25 p.m. “Jack and the Beanstalk” (Laugh-O-Grams, 1922) D: Walt Disney (animated), silent (8 min.)
4:33 p.m. “Goldie Locks and the Three Bears” (Laugh-O-Grams, 1922) D: Walt Disney (animated), silent (7 min.)
4:40 p.m. “Kitty from Kansas City” (Fleischer/Paramount, 1932) D: Dave Fleischer; Rudy Vallée, voice of Mae Questel (digital) (7 min.)
4:48 p.m. “The First Year” (Fox, 1932) D: William K. Howard; Janet Gaynor, Charles Farrell, Minna Gombell, Dudley Digges (80 min.)
6:10 p.m. Dinner break
Session No. 6 Silent movie accompaniment by Don Kinnier (organ)
7:50 p.m. “The Rivals” (Universal, 1923) D: Wm. Walton; Slim Summerville, Bobby Dunn, Esther Ralston, silent (digital) (12 min.)
8:08 p.m. “Ko-Ko’s Hot Dog” (Fleischer/Paramount, 1928) D: Dave Fleischer; Dave Fleischer, Max Fleischer, silent (digital) (7 min.)
8:15 p.m. “The Poor Nut” (Jess Smith, 1927) D: Richard Wallace; Jack Mulhall, Jean Arthur, Charles Murray, Jane Winton, silent (75 min.)
9:30 p.m. Intermission (15 min.)
9:45 p.m. “The Educated Fish” (Fleischer/Paramount, 1937) D: D. Fleischer, M. Waldman; voices: Rosita Dickerson, D. Gibby (digital) (7 min.)
9:55 p.m. “Radio Patrol” (Universal, 1932) D: Edward L. Cahn; Robert Armstrong, R. Hopton, Lila Lee, J. Clyde, S. Toler, A. Devine (65 min.)
Sunday, Aug. 14
Session No. 7 Silent movie accompaniment by Don Kinnier (organ) and Dr. Philip C. Carli (piano).
9:10 a.m. “Moonlight and Pretzels” (Universal, 1933) D: Karl Freund; Leo Carrillo, Mary Brian, Roger Pryor, Herbert Rawlinson (83 min.)
10:35 a.m. Intermission
11 a.m. “Puss in Boots” (Laugh-O-Grams, 1922) D: Walt Disney (animated) (7 min.)
11:10 a.m. “Cinderella” (Laugh-O-Grams, 1922) D: Walt Disney (animated) (8 min.)
11:20 a.m. “A Jazzed Honeymoon” (Roach, 1919) D: Hal Roach; Harold Lloyd, Bebe Daniels, Snub Pollard, Bud Jamison, silent (10 min.)
11:35 a.m. “The Roaring Road” (Famous Players-Lasky, 1919) D: James Cruze; Wallace Reid, Ann Little, Theodore Roberts, silent (60 min.)
12:45 p.m. Lunch break
Session No. 8 Silent movie accompaniment by Dr. Philip C. Carli (organ)
1:50 p.m. “I Love That Man” (Paramount, 1933) D: Harry Joe Brown; Edmund Lowe, Nancy Carroll, Robert Armstrong, Lew Cody (70 min.)
3 p.m. “Above the Clouds” (Columbia, 1933) D: Roy William Neill; Robert Armstrong, Richard Cromwell, Dorothy Wilson (digital) (68 min.)
4:10 p.m. Intermission (15 min.)
4:25 p.m. “The Fire Brigade” (WB, 1926) D: William Nigh; May McAvoy, Charles Ray, Holmes Herbert, Tom O’Brien, silent (90 min.)
No comments on this item Please log in to comment by clicking here